Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

June 13, 20224 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2022, 9:06 AM CDT for 4 counties in Minnesota. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2022, 9:06 AM CDT (14:06 UTC)
Expired
Jun 13, 2022, 9:45 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:08 AM CDTHAIL 16 N Dundee, MN
Jun 13, 9:15 AM CDTTSTM WND GST 662 Nne Windom, MNAWOS STATION KMWM WINDOM MUNICIPAL AIRPORT.
Jun 13, 9:22 AM CDTHAIL 0.886 Sw Delft, MN
Jun 13, 9:50 AM CDTHAIL 0.57 Nnw Wilder, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KFSD 131406
SVRFSD
MNC033-063-101-105-131445-
/O.NEW.KFSD.SV.W.0166.220613T1406Z-220613T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
906 AM CDT Mon Jun 13 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in southwestern Minnesota...
  Northeastern Nobles County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 945 AM CDT.

* At 906 AM CDT, a severe thunderstorm was located near Jeffers, or 9
  miles northwest of Windom, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Windom around 910 AM CDT.
  Jeffers around 915 AM CDT.
  Bingham Lake around 920 AM CDT.
  Mountain Lake around 930 AM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder, Dundee, Avoca and Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9563 4403 9568 4420 9517 4419 9510
      4411 9510 4410 9486 4389 9486
TIME...MOT...LOC 1406Z 244DEG 28KT 4399 9524 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SG
2 follow-up statements
030 
WWUS53 KFSD 131419
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
919 AM CDT Mon Jun 13 2022

MNC033-063-101-105-131445-
/O.CON.KFSD.SV.W.0166.000000T0000Z-220613T1445Z/
Jackson MN-Nobles MN-Murray MN-Cottonwood MN-
919 AM CDT Mon Jun 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN JACKSON...NORTHEASTERN NOBLES...SOUTHEASTERN MURRAY
AND COTTONWOOD COUNTIES...

At 919 AM CDT, two severe thunderstorms were located near Jeffers 
and northeast of Dundee, or 8 miles north of Windom, moving 
northeast at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Mountain Lake around 935 AM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder, Dundee and Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9558 4405 9563 4420 9517 4419 9510
      4411 9510 4410 9486 4389 9486
TIME...MOT...LOC 1419Z 245DEG 27KT 4399 9514 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SG
399 
WWUS53 KFSD 131435
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
935 AM CDT Mon Jun 13 2022

MNC101-105-131444-
/O.CAN.KFSD.SV.W.0166.000000T0000Z-220613T1445Z/
Nobles MN-Murray MN-
935 AM CDT Mon Jun 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES AND
SOUTHEASTERN MURRAY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4374 9545 4411 9546 4420 9517 4419 9510
      4411 9510 4410 9486 4389 9486
TIME...MOT...LOC 1434Z 248DEG 22KT 4399 9503 

$$

MNC033-063-131445-
/O.CON.KFSD.SV.W.0166.000000T0000Z-220613T1445Z/
Jackson MN-Cottonwood MN-
935 AM CDT Mon Jun 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN JACKSON AND COTTONWOOD COUNTIES...

At 934 AM CDT, a severe thunderstorm was located near Bingham Lake,
or 9 miles northeast of Windom, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Mountain Lake around 945 AM CDT.

Other locations impacted by this severe thunderstorm include Delft
and Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9545 4411 9546 4420 9517 4419 9510
      4411 9510 4410 9486 4389 9486
TIME...MOT...LOC 1434Z 248DEG 22KT 4399 9503 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:13 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 13, 6:13 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
613 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT Mon Jun 13 2022

KEY MESSAGES:
1. Convection lingers a bit through Monday morning.
2. Very hot conditions likely Monday.
3. Lingering heat Tuesday, then overnight rain.
4. "Cooler" midweek with dry conditions.
5. The heat returns for next weekend.

THIS MORNING: MCS gradually weakening this morning as it moves
towards the Minnesota state line.  This MCS will eventually take
more of an easterly turn, but given recent trends, is beginning to
struggle.  Elsewhere, signals of increasing 850mb warm advection are
appearing with additional convection forming near the Missouri
River, and then across central South Dakota.  This elevated
convection could pose an isolated risk for large hail and strong
downburst winds should updrafts collapse, but effective shear is
rather poor so widespread severe isn't as likely.  Will need to
watch portions of the Highway 14 corridor for wake low winds, as
high easterly winds have been observed further west.

TODAY: Anticipating some convection to linger into the mid-
morning hours given persistent low-lvl convergence. The RAP is
indicating that this scattered activity could continue well into
the morning, though it is the only solution to advertise this
possibility.  The story for today though should be the rapid
increase in surface dew points and surging high temperatures later
this afternoon. Currently indications point to dew points along a
slowly northeastward advancing warm front to climb into the low
to even middle 70s. With temperatures well into the 90s, heat
index values climb between 100- 107 in most areas. The one
questionable area could be in the far northeastern portions of the
CWA where the front may just reach the area later in the
afternoon. Will expand the heat advisory across the remaining
portions of the CWA.

TONIGHT: An advancing cold front reaches the western CWA after
midnight tonight. Persistent mixy and gusty southwest winds really
prevent much fall in temperatures tonight ahead of the boundary.
Lows may struggle to fall below 80 degrees, with 60s and 70s in in
the post frontal airmass.

.LONG TERM...(Tuesday through Sunday)
Issued at 304 AM CDT Mon Jun 13 2022

TUESDAY: The latest guidance slides the cold front into northwest
Iowa by daybreak Tuesday. A rapid warmup is likely in the morning
with early highs in the upper 80s to lower 90s along and east of
a line from Yankton to Marshall. Temperatures warm into the lower
80s further west by the afternoon.

TUESDAY NIGHT-WEDNESDAY:  Elevated post frontal convection will form
Tuesday evening into Wednesday morning, mainly impacting areas
southeast of a Yankton to Marshall line.  At this point, the risks
for severe storms continue to look low. Temperatures on Wednesday
remain near normal with a breezy and drier westerly wind.

THURSDAY-FRIDAY:  Cooler and dry conditions are likely to finish the
work week.  Mid-lvl heights begin to build to our west, and this
will keep us under the influence of Great Lakes high pressure.

SATURDAY-SUNDAY: Those rising heights continue to increase and the
ridge axis slides east of I-29 for the upcoming weekend.  This will
open up the area to stronger southwesterly flow, strong thermal
advection and a high likelihood of seeing high temperatures well
into the 90s again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 611 AM CDT Mon Jun 13 2022

Bit of a messy aviation forecast for the upcoming 6 hours as
series of MCVs move eastward and we're stuck in the cool easterly
outflow. This may result in a few hours of MVFR stratus and
lingering sprinkles or showers.

We should eventually turn towards VFR ceilings by mid-day with
increasing southeasterly surface flow.

Tonight, a fairly impressive setup for LLWS is likely to develop
within the axis of the SW low level jet. High based clouds
approach towards the end of the TAF period as a surface front
moves east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ038>040-050-052>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 13, 4:31 AM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Mon Jun 13 2022

IAZ014-021-022-031-032-NEZ014-140945-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Temperatures will warm well into the 90s with heat index values
peaking between 100 and 108 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-140945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms may linger into mid-morning.

Temperatures today will warm into the 90s with heat index values
peaking between 100 and 107 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning. Severe storms are not anticipated.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 3:39 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     2 WSW BROOKINGS         44.30N 96.82W
06/13/2022  M51 MPH          BROOKINGS          SD   ASOS

&&

MM
Local storm report, Jun 13, 3:43 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST 9 E HITCHCOCK           44.63N 98.22W
06/13/2022  M51 MPH          BEADLE             SD   MESONET

&&

MM
Local storm report, Jun 13, 4:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     NON-TSTM WND GST 4 NNW WOLSEY            44.46N 98.50W
06/13/2022  E53 MPH          BEADLE             SD   PUBLIC

&&

MM
Local storm report, Jun 13, 4:11 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     1 NNW CHAMBERLAIN       43.82N 99.33W
06/13/2022  M60 MPH          BRULE              SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK
Local storm report, Jun 13, 4:29 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 SW SPIRIT LAKE        43.41N 95.13W
06/13/2022  M0.75 INCH       DICKINSON          IA   PUBLIC

&&

AK
Local storm report, Jun 13, 4:30 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     PLANKINTON              43.71N 98.48W
06/13/2022  M65 MPH          AURORA             SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:12 AM CDTFlash Flood WarningFSDCottonwood4 hr
Jun 13, 9:41 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.